Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Taking Percocet for back pain. Have chest flutter but no pain. Is this serious?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I'm a 41yr old male I started taking percocet 10-325 for severe lower back pains Dr prescribed for 2 months and I have been experiencing chest flutter if I have not taken it with in 4 hours off and on, no chest pain just annoying flutters that sub side after taking med, is this serious? and how would I go about a safe home detox to get off med?
Posted Mon, 21 May 2012 in Lung and Chest disorders
Answered by Dr. Hema Yadav 21 hours later
Hello ,
Thanks for posting your query.
Percocet 10_325 contains oxycodone and acetaminophen.
Oxycodone is an opioid class drug which can commonly cause physical and psychological dependence and hence addiction.
The increased dosing of such medication is harmful to the body and in some cases can be life threatening due to respiratory depression and cardiovascular effects.
In regular users of percocet, their body becomes tolerant to usual doses and may get dependant on its effect so much so that the absence of the drug can cause withdrawal reactions like insomnia, anxiety, gastrointestinal problems like diarrhoea, respiratory and cardiovascular disturbances.
What you are experiencing is most probably a withdrawal symptom mostly a rhythm disorder which is suppressed when the drug is taken.
This is a significant problem and warrants a consultation with your doctor for evaluation, confirmation of diagnosis and management.
You haven't mentioned if you have any psychological dependence as it very frequently coexists with physical dependence and can cause craving for the drug .Such addiction needs to be managed by a physician in an outpatient or hospital rehabilitation setup.
Even if you have no addiction, home detoxification for opioid is not advisable due to chances of fatal reactions during withdrawal or abuse .
Also remember that abruptly stopping the drug can be harmful and so I would request you to please get an appointment with your physician for dose adjustment and management of withdrawal.
Please do not panic as this is a common problem in patients taking opioid pain killers even if they take it as per doctors prescription.It's not your fault as the drug itself has a high tendency for dependency.
Wishing you a speedy recovery.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor